Related Experiment Videos
When Treatment Becomes the Trigger: Fludrocortisone-Associated Hypokalaemia in an Older Adult
Khaing Cherry Phyo1, Zambu Kyaw2, Zin Mar Pyone1
1Emergency Department, Barnsley Hospital NHS Foundation Trust, Barnsley, GBR.
Abstract:
Hypokalaemia is a common electrolyte abnormality in older adults and is frequently multifactorial in origin. Although often mild and asymptomatic, severe hypokalaemia can result in significant neuromuscular and cardiac complications. Medication-induced hypokalaemia remains an important and potentially reversible cause, particularly in frail elderly populations. We present the case of an 85-year-old woman who presented with generalised weakness, muscle cramps, reduced mobility, and a fall, and was found to have significant hypokalaemia in the context of long-term fludrocortisone therapy prescribed for postural hypotension. Following intravenous potassium replacement and discontinuation of fludrocortisone, with initiation of midodrine as an alternative therapy, the patient's potassium levels normalised and her symptoms improved. This case highlights the importance of medication review and regular electrolyte monitoring in older adults, particularly those receiving mineralocorticoid therapy.
Related Concept Videos
Acute Kidney Injury V: Interprofessional Care
Renal Failure: Dose Adjustments
Reduced renal clearance and elimination rate are common outcomes of renal impairment. These alterations lead to a prolonged elimination half-life and an altered apparent volume of distribution for drugs. As a result, dosage adjustments are typically necessary to maintain optimal drug levels in the body.
However, dosage adjustments...
Heart Failure Drugs: Diuretics
Antihypertensive Drugs: Potassium-Sparing Diuretics
Acute Kidney Injury VI: Nursing Management
Pharmacokinetics in Geriatric Patients: Effect of Age on Drug Excretion